1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Looking for advice on metformin.

Discussion in 'Type 2 Diabetes' started by Robertuk, Nov 22, 2019.

  1. Robertuk

    Robertuk · Member

    Messages:
    18
    Likes Received:
    3
    Trophy Points:
    23
    Hi guys I was diagnosed with diabetes 2-3 months ago and still haven’t been told the type. I’ve been advised it’s type 2 due to only taking oral tablets and not injecting insulin. Not sure if That’s a reasonable measurement but anyway I was put on metformim and glyclazide straight away. I built up to metformin 4 a day (500mg) and just the 1 glyclazide.

    I felt really ill as my mmoll came down to quickly and they took me off the glyclazide.
    My mmol was sitting at 28 at its highest and then down to 12-17’s. For around a month I’ve checked my blood and it’s been down to between 6-8 more or less consistently with maybe spikes at 10-11. I have cut my metformin to only 2 in the morning during this (because I keep forgetting to take the other 2 at night) and the levels have stayed as above between 6-8.

    I used to go to the gym everyday and hadn’t for a year before being diagnosed and last month I started back and feel the energy coming back. I’ve been consistent with it and I’m just wondering if I need to take the metformin anymore. I’d rather hear from real life accounts rather than a doctor pushing a drug.

    My diet has all changed as well and I was advised between 6-8 mmol is where I need to be so is there any harm or side effects to coming away from the metformin all together?
    I have noticed I’ve been feeling dizzy but assumed it could be from missing an antidepressant as I check my blood and it was around 7. So I didn’t assume it could be my diabetes. No idea lol. Would love to hear some suggestions or advice.

    Thanks guys.
     
    • Creative Creative x 1
  2. JoKalsbeek

    JoKalsbeek I reversed my Type 2 · Expert

    Messages:
    5,004
    Likes Received:
    3,719
    Trophy Points:
    198
    Hi @Robertuk ,

    You could be dizzy because your body's still getting used to the new normal. (Carb-flu, maybe?) But yeah, if you changed your diet and your numbers are consistently in a decent, non-diabetic range (under 8,5) you can go back to the doc and discuss coming off the Met entirely. What changes have you made in your diet, as you're not quite as low as the doc would probably want you to be to agree to ditching the medication.... If you let us know what you eat in a day, we could see what can still be tweaked? All in all though, you've made more than decent progress... Well done!
    Jo
     
    • Like Like x 1
  3. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    7,169
    Likes Received:
    3,853
    Trophy Points:
    198
    It may be that your new diet regime has an effect on not just blood sugars, but also your blood pressure.A Low carb diet will often lead to improved (i.e. lower) BP levels. Met is not generslly noted as causing dizzyness by itself.

    As for dropping the Met entirely, this is between you and your doctor. You do have the right to refuse any medical treatment but the GP is bound to following a specified course of treatment, which it appears they have done so far. However, your improved condition should allow them leeway for supporting you in this rwquest.

    But be aware that Metformin is not actually very good at controlling diabetes. It has minimal effect on bgl levels, and will only drop them by about 1 or 2 mmol/l at best. Its main use is as protection for your cardiovascular system, since studies have shown using it reduces the risk of strokes and thrombosis quite significantly, and as a diabetic you are already at elevated risk. The other thing that Met does is smooth out the peaks and troughs of glucose spikes by delaying absorbtion in the gut, and this is also protective.

    I have been reducing my own meds as my condition improved and came off my Met for a while but my bgl rose again above where I wanted it, so I have reintroduced my Met at half dose, and I am now swimming in calmer waters. As a stroke survivor myself, I am reconciled to using Met.
     
    • Agree Agree x 2
  4. sno0opy

    sno0opy Type 2 · Well-Known Member

    Messages:
    385
    Likes Received:
    235
    Trophy Points:
    83
    My bloods dropped like yours did after diagnosis, mainly due to exercise and changes to diet. However, I was prescribed metformin, 2g per day.


    If you get past the initial "bad guts" side effects, there really are no downsides. It does not artificially lower your blood sugar like other drugs, it just gives your body a little support doing what it wants to do any way which gives your pancreas a little bit of a break. Unlike almost every other Diabetic drug, it does not increase inulin production or add insulin to your system.


    I won’t advise as it’s a personal choice, I will however tell you what I’m doing as I’m on the same journey perhaps a month or two ahead of you.


    Diagnosed Aug HBA1C 87 – Fatty liver + Felt terrible


    Metformin 2g and no other drugs


    3 months on yesterday I got a HBA1C of 33 – good times.


    I am not putting it down to metformin, I am stating that it helped a little and didn’t hinder. The optimal dose is 2mg, anything more does not give more benefit, whereas less gives less benefit is how I have been told by the specialist at the hospital.


    Now I’m at 33 am I going to drop the drugs? No im not. I’m going to stick with them until I know what I have been eating is sustainable and I retain figures at below 40 in the next two HBA1C tests. This is to avoid slippage, but it is also because I don’t want to risk damaging my pancreas further by riding on the “edge” of good as from what I have read this is where the condition becomes far more likely to be progressive. So I could end up back on metformin but with worse results then I have had this time around.
     
    • Winner Winner x 2
    • Like Like x 1
  5. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    283
    Likes Received:
    134
    Trophy Points:
    103
    Hello, I think the diabetes nurse or dr should re test your hba1c at three monthly intervals to gauge how the metformin is helping? If it is a good level then you could maybe discuss stopping it? My nurse warned me that my blood sugars would go back up if I stopped, which I thought was nonsense...but she was right!
    I had to stop metformin due to the side effects, including slow release. Within a month my levels where in the double figures again, which in itself comes with side effects and feeling unwell.
    I have had hba1c every 3 months to see how meds are working alongside my finger prick test results. Main thing is not having high blood sugars running for a long time. Sometimes a med is needed to bring them down alongside lifestyle changes.
    You’ve been reducing meds over time by sounds of it, so see how your results are in line with that. Best of luck!
     
  6. Robertuk

    Robertuk · Member

    Messages:
    18
    Likes Received:
    3
    Trophy Points:
    23
    All great advice guys, nice and varied. The dizziness I need to maybe do some more research with a gp. Thanks a guys.
     
  7. Robertuk

    Robertuk · Member

    Messages:
    18
    Likes Received:
    3
    Trophy Points:
    23
    Thanks for the feedback and that’s awesome how you got it down. I have a question regarding your dosage. You said it’s 2mg of metformin you’re on. 1 dosage for me is 500mg. Is this right or am I missing something?
     
  8. sno0opy

    sno0opy Type 2 · Well-Known Member

    Messages:
    385
    Likes Received:
    235
    Trophy Points:
    83
    So from what I'm told, the "optimum" dose was 2g, which is 2000mg. That's 1000mg in the morning and 1000mg at night. (There are 1000miligrams in 1gram)
     
  9. sno0opy

    sno0opy Type 2 · Well-Known Member

    Messages:
    385
    Likes Received:
    235
    Trophy Points:
    83
    Also noticed I put 2mg in my orignal post rather then 2g... My fault for the confusion it was a typo
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook